Tennessee, 2008

Damaging Wind in Tennessee, May 31, 2008

May 31, 2008 · NWS OHX · 1 event in 1 county or zone

One thunderstorm wind event was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

One thunderstorm wind event was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 31, 2:30 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 31, 2:30 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT SAT MAY 31 2008

.DISCUSSION...

CURRENTLY AN WEST-EAST LINE OF SCATTERED SHOWERS WAS FORMING OVER
THE NORTH CENTRAL COUNTIES OF THE MID STATE. THIS ACTIVITY WAS
FORMING ALONG THE SFC MOISTURE FLUX BOUNDARY THAT EXTENDS FROM
EASTERN KENTUCKY THROUGH NORTH CENTRAL TENNESSEE TO THE TENNESSEE
RIVER IN SOUTHWEST MIDDLE TENNESSEE. EXPECT THIS ACTIVITY TO
CONTINUE TO GROW IN INTENSITY AND AREAL COVERAGE AS WE MOVE INTO
THE PEAK HEATING PERIOD OF THE DAY. TODAY THE MID STATE WAS UNDER
THE INFLUENCE OF A HIGH PRESSURE SYSTEM BRINGING MOSTLY SUNNY TO
PARTLY CLOUDY SKIES AND WESTERLY WINDS 8 TO 15 MPH. TEMPERATURE
RANGE FROM 80 DEGREES IN THE PLATEAU REGION TO UPPER 80S IN THE
CENTRAL COUNTIES.

A COLD FRONT WAS STRETCHED OVER SOUTHERN ILLINOIS TO SOUTHERN OHIO AND
WILL CONTINUE TO MOVE SOUTHWARD. THIS FRONTAL BOUNDARY WILL MOVE
OVER THE NORTHWESTERN COUNTIES OF THE MID STATE AROUND MIDNIGHT.
THE FRONT THEN WILL WEAKEN AND SLOW DOWN ITS SOUTHERLY MOVEMENT
AND AROUND SUNRISE SUNDAY MORNING BE LOCATED ALONG THE TENNESSEE
ALABAMA BORDER. A WEAK MCS OVER SOUTHWEST MISSOURI WILL CONTINUE
TO MOVE EASTWARD AND THE NGM AND NAM MODELS HAVE IT DYING OVER THE
CWA COUNTIES LATE TONIGHT...THE GFS IS MOVING THE CENTER OVER
SOUTHERN KENTUCKY AND WEAKENING SUNDAY MORNING. FOR THE NEXT
SEVERAL PERIOD IN THE GRIDS KEEPING THE HIGHER POPS ALONG THE
FORECASTED LOCATION OF THE FRONTAL BOUNDARY.

THE NEXT BEST CHANCE FOR SCATTERED SUMMER TIME AFTERNOON AND
EVENING CONVECTION WILL BE TUESDAY AND THURSDAY. THOSE DAYS SHORT
WAVES EXTENDING FROM LOW PRESSURE SYSTEMS THAT WILL BE CENTERED
WAY TO OUR NORTH AND NORTHWEST...COUPLE WITH THE AFTERNOON HEATING
COULD BE ENOUGH TO TRIGGER ISOLATED TO SCATTERED ACTIVITY. THROUGH
THE FORECAST PERIOD STAYING MAINLY WITH THE MAV TEMPERATURES WITH
SOME MINOR ADJUSTMENTS IN THE LATER PERIODS.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  85  63  86 /  50  30  10  10
CLARKSVILLE    65  84  64  84 /  50  30  10  10
CROSSVILLE     63  82  58  84 /  50  30  10  10
COLUMBIA       68  85  64  86 /  40  50  10  10
LAWRENCEBURG   67  85  64  86 /  30  50  10  10
WAVERLY        65  85  63  84 /  50  30  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, May 31, 4:01 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SAT MAY 31 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE REGION WILL BRING A SLIGHT RISK OF
SEVERE THUNDERSTORMS TO THE AREA LATE TODAY AND TONIGHT. THE MAIN
THREAT IS LARGE HAIL...BUT LOCALLY DAMAGING WIND IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE EARLY SUNDAY
AS A COLD FRONT CONTINUES TO PUSH SOUTH.

ADDITIONALLY...THE NORTHWEST COULD SEE ISOLATED SEVERE THUNDERSTORMS
MONDAY AFTERNOON AND EVENING AS ANOTHER SYSTEM MOVES JUST TO THE WEST.
LARGE HAIL IS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The radar

The Nashville radar (KOHX), 70 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
May 31, 3:53 PM CST
Where
Putnam County, 9 mi W of Baxter
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.150, -85.791

Two trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95134.